Tornadoes · United States · Georgia · 2017

EF0 tornado, Julia to Richland, Georgia, April 3, 2017

From Julia to Richland, this EF0 tornado ran 1.4 miles across Stewart County on April 3, 2017, touching down at 12:16 PM EDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 3, 2017
Touchdown
12:16 PM EDT (16:16 UTC)
Lifted
12:18 PM EDT (16:18 UTC)
On the ground
2 minutes
Path length
1.4 miles (2.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Stewart County
Touchdown point
32.069, -84.701
Lift-off point
32.081, -84.683
Record number
1704031016-01

What the Weather Service recorded

A strong short wave and associated surface low swept through the southern and eastern U.S. and combined with moderate instability and strong shear resulted in widespread severe weather, including numerous tornadoes, across north and central Georgia from late morning through the afternoon.

A National Weather Service survey team found that an EF-0 tornado with maximum wind speeds of 85 MPH and a maximum path width of 150 yards occurred in central Stewart County. The tornado touched down along Green Grove Road southwest of the town of Lumpkin snapping a few trees west of the Bell Sister Road intersection. The tornado travelled east southeast hitting Steward County High School. Several trees were snapped at the front of the school and roofing material was torn off and spread several hundred yards east of the school. Water damage inside the school resulted From the loss of the roofing material, primarily on the east side of the school. Bleachers on an adjacent baseball field were overturned and sections of fence along the field were blown down. A few more trees were blown down east of the High School |before the tornado lifted just west of US Highway 27. No injuries were reported. [04/03/17: Tornado #4, County #1/1, EF-0, Stewart, 2017:036].

A National Weather Service survey team found a second tornado touched down in Stewart County. This tornado, associated with the same thunderstorm that produced the tornado near Lumpkin, was rated EF-0 with maximum wind speeds of 70 MPH and a maximum path width of 100 yards. The tornado touched down along US Highway 27 southwest of Richland snapping a few trees south of the highway. The tornado moved northeast hitting a small shed on the north side of the highway, ripping off roof panels. The tornado continued northeast along US Highway 27 knocking down a few trees near the intersection with Pleasant Valley Road before ending prior to reaching Highway 520. No injuries were reported. [04/03/17: Tornado #5, County #1/1, EF-0, Stewart, 2017:037].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 12:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Apr 3, 11:00 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 3, 11:00 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion...Updated for Watch
National Weather Service Peachtree City GA
1100 AM EDT Mon Apr 3 2017

.PREV DISCUSSION... /Issued 347 AM EDT Mon Apr 3 2017/

SHORT TERM /Today through Tuesday/...
The potential for severe thunderstorms across portions of the CWFA
remains high today.

A warm front across the Florida panhandle will begin to shift
northward this morning across the southern portion of the CWFA.
Meanwhile, an area of surface low pressure will move out of the
Lower Mississippi River Valley into the Carolinas. In the mid
levels, negatively tilted trough with strong energy in its base will
move through the southeast states through this evening.

The ingredients for severe weather are still present today. However,
not entirely too confident on what effect the advancing rain shield
across central AL will have on the development of thunderstorms
today across far north GA. The HRRR looks to have initialized this
area of widespread showers, with a few strong thunderstorms, very
well this morning as opposed to the locally run wrf/arw. Have
noticed over the last few hours, the eastward advancement of this
rain shield has slowed a bit, and the HRRR does keep most of this
elevated convection out of the CWFA through 11Z-12Z. In addition,
over the past few hi-res model runs, the northern edge of the line
seems to have weakened a bit. This seems reasonable, especially if
the elevated precip begins to spread eastward this morning after 12Z
across northern GA (north of the metro). Even if the northern
portion of the line weakens a bit, strong/isolated severe storms
will still be possible (far north).

However, areas south should experience a bit more surface
instability with the potential for more heating...under a bit less
cloud cover. Convection will have access to good CAPE with values
around 2000 J/KG. Upper/mid level jet dynamics will also come into
play, along with steep lapse rates. The HRRR and our locally run hi-
res models have also been very consistent in the last few runs with
developing discrete convection out ahead of the main system during
the late morning/afternoon in vicinity of the warm front. In fact,
models are progging somewhat steeper lapse rates in the warm sector,
so in addition to the wind threat, large hail will also be a factor.

Wrapping this all up...the potential for severe storms across the
CWFA remains high today. Damaging wind gusts will be the primary
severe weather mode. However, large hail cannot be ruled out,
especially in any discrete cells that pop up ahead of the main
system. Isolated tornadoes will also be possible. With high
atmospheric moisture content, convection will be efficient rainfall
producers. Locally heavy rainfall will be likely.

Models do indicate that convection will continue to be possible
after the main system moves through, just on a smaller scale. This
makes sense as the 500mb trough axis/shortwave energy may help fire
some scattered shra/iso tsra. Have lingered some chance/slight
chance pops into the overnight hours.

Yay for Tuesday! Conditions will be dry, with temperatures still
running above normal for this time of year.

NListemaa

LONG TERM /Tuesday Night through Sunday/...
Another round of wet and stormy weather is in the cards Wednesday
into Wednesday night. This due to a strong cold front forecast to
move across the area Wednesday night and associated with a sharp
upper level trough moving across the mid U.S. The airmass becomes
unstable quickly on Wednesday ahead of the front as warm moist
air moves over the area. Low level wind shear increases as well
in the 30-45 kt range. This will lead to an Enhanced risk of
severe storms. Storm potential will end quickly Wednesday night
with the cold front passing. The only concern then will be shower
chances from wrap-around moisture in the upper level trough
Thursday into Friday. Temperatures could get cold enough for a
rain/snow shower mix for the higher elevations of the mountains
late Thursday night/early Friday.

Saturday and Sunday will be dry as high pressure moves across the area.

Temperatures are expected to be above normal until the cold front
moves through Wednesday night then temperatures will cool off to below
normal until about Sunday. Friday and Saturday mornings will be
the coolest with lows in the 30s and 40s.

BDL

&&

.AVIATION...
12Z Update...
A few showers are possible out ahead of the main line of
thunderstorms. The strongest storms should impact ATL around 16Z
and quickly move east. A few showers may linger through the late
afternoon ours. A wind shift to the west is expected behind the
strong storms and winds should be gusty most of the day.

//ATL Confidence...12Z Update...
High confidence precip timing. Medium confidence remaining
elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  59  82  57 /  90  40   0  10
Atlanta         75  59  81  60 /  90  40   0  30
Blairsville     67  53  75  51 / 100  40   5  10
Cartersville    72  57  80  57 / 100  40   0  20
Columbus        77  60  83  62 /  90  40   5  30
Gainesville     71  57  79  57 /  90  40   0  10
Macon           81  60  84  59 /  80  50   5  20
Rome            73  56  80  56 / 100  40   0  20
Peachtree City  76  57  82  57 /  90  40   0  30
Vidalia         83  64  85  64 /  80  60  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...

Severe Thunderstorm Watch until 5 PM EDT this afternoon for the
following zones: Baldwin...Barrow...Bibb...Bleckley...Butts...
Carroll...Chattahoochee...Clarke...Clayton...Cobb...Coweta...
Crawford...Crisp...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fayette...Glascock...Greene...Gwinnett...Hancock...Harris...
Heard...Henry...Houston...Jackson...Jasper...Jefferson...
Johnson...Jones...Lamar...Laurens...Macon...Madison...Marion...
Meriwether...Monroe...Montgomery...Morgan...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Peach...Pike...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

&&
Hazardous weather outlook, Apr 3, 4:45 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
445 AM EDT Mon Apr 3 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
445 AM EDT Mon Apr 3 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous strong to severe thunderstorms are
expected over north and central Georgia...starting late morning
into the evening hours. Damaging winds, Large Hail, a Few Tornadoes
and Frequent Lightning will be the main Hazards. Heavy rain can
also be expected with Flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There is an Enhanced risk of severe thunderstorms on Wednesday into
Wednesday night. Damaging winds, Large Hail, a Few Tornadoes and
Frequent Lightning will be the main Hazards. Heavy rain can also
be expected with Flooding possible.

Rather strong and gusty winds can be expected on Thursday.

Otherwise, no hazardous weather is expected at this time on Tuesday
and Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for mid to late morning today.

In the hours before

Local storm report, Apr 3, 11:48 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1148 AM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     TSTM WND DMG     1 W CARROLLTON          33.58N  85.09W
04/03/2017                   CARROLL            GA   EMERGENCY MNGR

            TREE REPORTED DOWN ALONG ALABAMA STREET IN CARROLLTON

&&

EVENT NUMBER FFC1700392

KING
Special weather statement, Apr 3, 11:48 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1148 AM EDT MON APR 3 2017

GAZ039-031630-
Wilkes GA-
1148 AM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILKES COUNTY UNTIL 1230 PM
EDT...

At 1148 AM EDT...a strong thunderstorm was over Ficklin, or near
Washington...moving northeast at 55 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Washington, Tignall, Rayle, Ficklin, Mallorysville, Delhi, Lundberg,
Norman, Metasville, Floral Hill, Aonia, Newtown, Danburg, Rocky Creek
Fire Dept. and Celeste.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3360 8266 3360 8269 3362 8269 3362 8271
      3361 8271 3361 8274 3371 8294 3397 8278
      3399 8272 3399 8265 3386 8261 3387 8258
      3387 8257 3383 8260 3376 8255
TIME...MOT...LOC 1548Z 208DEG 49KT 3367 8280

HAIL...0.88IN
WIND...50MPH
Special weather statement, Apr 3, 11:59 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1159 AM EDT MON APR 3 2017

GAZ046-053>057-067>070-078-079-031630-
Harris GA-Fayette GA-Lamar GA-Rockdale GA-Clayton GA-Upson GA-
Coweta GA-Spalding GA-Meriwether GA-Talbot GA-Pike GA-Henry GA-
1159 AM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRIS...FAYETTE...
WESTERN LAMAR...SOUTHWESTERN ROCKDALE...CLAYTON...UPSON...
SOUTHEASTERN COWETA...SPALDING...EASTERN MERIWETHER...NORTHERN
TALBOT...PIKE AND HENRY COUNTIES UNTIL 1230 PM EDT...

At 1158 AM EDT...a line of strong thunderstorms was along a line
extending from near Sandy Creek to near Waverly Hall...and moving
east at 35 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Griffin, McDonough, Fayetteville, Thomaston, Barnesville, Jonesboro,
Zebulon, Peachtree City, Stockbridge, Riverdale, Hampton, Morrow,
Lovejoy, Locust Grove, Manchester, Senoia, Woodbury, Waverly Hall,
Milner and Brooks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A severe thunderstorm watch remains in effect. Continue to monitor
NOAA Weather Radio...weather.gov or orther media outlets for further
statements or possible warnings on these storms.

LAT...LON 3354 8451 3364 8415 3362 8411 3366 8409
      3367 8406 3275 8422 3269 8475
TIME...MOT...LOC 1558Z 255DEG 30KT 3353 8451 3272 8468

HAIL...0.75IN
WIND...50MPH
Special weather statement, Apr 3, 12:08 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1208 PM EDT MON APR 3 2017

GAZ008-009-014>016-022-023-033-034-031645-
Hall GA-Dawson GA-North Fulton GA-Union GA-Towns GA-Forsyth GA-
Gwinnett GA-White GA-Lumpkin GA-
1208 PM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR HALL...SOUTHEASTERN DAWSON...
NORTH FULTON...SOUTHEASTERN UNION...SOUTHEASTERN TOWNS...FORSYTH...
NORTHERN GWINNETT...WHITE AND LUMPKIN COUNTIES UNTIL 1245 PM EDT...

At 1208 PM EDT...a line of strong thunderstorms was along a line
extending from near Black Gap Shelter to near Hightower to
Dunwoody...and moving northeast at 60 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Gainesville, Cumming, Dahlonega, Cleveland, Dawsonville, Johns Creek,
Duluth, Sugar Hill, Suwanee, Buford, Norcross, Braselton, Flowery
Branch, Oakwood, Lula, Berkeley Lake, Clermont, Helen, Gillsville and
Rest Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3488 8366 3482 8365 3480 8368 3474 8362
      3465 8366 3455 8362 3451 8367 3443 8362
      3436 8367 3430 8362 3413 8382 3405 8385
      3393 8426 3431 8412 3472 8407 3495 8355
TIME...MOT...LOC 1608Z 230DEG 51KT 3461 8415 3428 8419 3395 8432

WIND...50MPH
Special weather statement, Apr 3, 12:13 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1213 PM EDT MON APR 3 2017

GAZ034-035-045>047-055-031645-
Walton GA-Rockdale GA-Barrow GA-Clayton GA-DeKalb GA-Gwinnett GA-
1213 PM EDT MON APR 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...ROCKDALE...
SOUTHWESTERN BARROW...NORTHEASTERN CLAYTON...DEKALB AND GWINNETT
COUNTIES UNTIL 1245 PM EDT...

At 1212 PM EDT...a line of strong thunderstorms extended from
Berkeley Lake to Pine Lake to Ellenwood...and moving northeast at 50
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lawrenceville, Conyers, Forest Park, Snellville, Lilburn, Loganville,
Norcross, Doraville, Clarkston, Auburn, Morrow, Stone Mountain,
Dacula, Avondale Estates, Grayson, Lake City, Lithonia, Walnut Grove,
Pine Lake and Carl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3394 8375 3376 8385 3373 8389 3374 8391
      3372 8392 3364 8418 3365 8422 3363 8424
      3365 8425 3365 8428 3364 8428 3363 8426
      3362 8427 3359 8436 3374 8428 3393 8426
      3407 8380
TIME...MOT...LOC 1612Z 245DEG 51KT 3397 8421 3378 8421 3362 8429

WIND...40MPH
Local storm report, Apr 3, 12:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1216 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     1 W KNOB HILL           33.58N  85.04W
04/03/2017                   CARROLL            GA   AMATEUR RADIO

            MULTIPLE TREES WERE REPORTED DOWN AT THE INTERSECTION
            OF CEDAR STREET AND HWY 166.

&&

EVENT NUMBER FFC1700393

LMERRITT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

4.3 hours before the tornado, 145 km from the path. April 3, 2017.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -350, lifted condensation level 987 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 317 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-350 J/kg
Surface CAPE
106 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

7.7 hours after it, 145 km from the path. April 4, 2017.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78098, lifted condensation level 885 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 380 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78098 J/kg
Surface CAPE
55 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Fort Benning (LSF), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Rucker radar (KEOX), 100 km away, was scanning. The volume nearest the touchdown began at 16:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of April 3, 2017

39 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 34:02 AM CDTEF1Saint Tammany Parish, LA2.575
April 34:12 AM CDTEF1Saint Tammany Parish, LA7.3100
April 38:54 AM CDTEF0Crenshaw, AL0.125$2,000
April 310:58 AM EDTEF1Carroll, GA2.4300$50,000
April 311:28 AM EDTEF1Fulton, GA4.1150$100,000
April 311:42 AM EDTEF1Muscogee, GA3.3175$100,000
April 312:10 PM EDTEF0Stewart, GA1.6150$100,000
April 312:17 PM EDTEF1Lumpkin, GA4.6350$75,000
April 312:18 PM EDTEF0Talbot, GA2.275$25,000
April 312:26 PM EDTEF1Talbot, GA3.6200$50,000
April 312:29 PM EDTEF0Webster, GA3.9150$15,000
April 312:35 PM EDTEF0Spalding, GA0.6150$50,000
April 312:36 PM EDTEF0Upson, GA1.775$30,000
April 312:44 PM EDTEF1Upson, GA6.7150$20,000
April 312:46 PM EDTEF1Schley, GA5.5200$500,000
April 312:52 PM EDTEF0Henry, GA1.8250$50,000
April 31:06 PM EDTEF1Monroe, GA8.1300$300,000
April 31:30 PM EDTEF1Peach, GA9.2600$175,000
April 31:40 PM EDTEF0Jones, GA2.9100$50,000
April 31:51 PM EDTEF0Pickens, SC0.140
April 31:56 PM EDTEF1Twiggs, GA5.8440$30,000
April 32:03 PM EDTEF2Wilkinson, GA3.3200$100,000
April 32:06 PM EDTEF1Twiggs, GA7.9350$170,000
April 32:10 PM EDTEF0Worth, GA0.010
April 32:13 PM EDTEF0Greenville, SC2.850$50,000
April 32:16 PM EDTEF0Wilkinson, GA4.190$25,000
April 32:21 PM EDTEF0Hancock, GA3.3200$20,000
April 32:26 PM EDTEF0Wilkinson, GA6.6150$30,000
April 32:28 PM EDTEF0Wilkinson, GA0.2100$30,000
April 32:36 PM EDTEF1Washington, GA5.7250$30,000
April 32:49 PM EDTEF0Laurens, SC0.775$20,000
April 32:56 PM EDTEF0Washington, GA0.4150$10,000
April 33:00 PM EDTEF1Washington, GA7.5300$75,000
April 33:21 PM EDTEF1Union, SC0.71501$50,000
April 33:30 PM EDTEF0Union, SC0.050
April 34:08 PM EDTEF0Aiken, SC0.125
April 34:14 PM EDTEF1Aiken, SC0.9100
April 34:43 PM EDTEF0Hampton, SC0.3240
April 35:11 PM EDTEF2Calhoun, SC6.7600

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.